2009 issue 1

Back

Volume 18, issue 1

Case report

Atypical course of neuroleptic malignant syndrome in a patient with paranoid schizophrenia treated with risperidone: case report

Krzysztof Krysta1, Arkadiusz Stęposz1, Agnieszka Koźmin1, Bogna Migacz1, Adam Klasik2,3
1. Z Katedry i Kliniki Psychiatrii i Psychoterapii Śląskiego Uniwersytetu Medycznego w Katowicach
2. Z Instytutu Psychologii Katedry Neuropsychologii Uniwersytetu Opolskiego w Opolu
3. Z Instytutu Psychologii Uniwersytetu Kardynała Stefana Wyszyńskiego w Warszawie
Postępy Psychiatrii i Neurologii 2009; 18 (1): 93-95
Keywords: neuroleptic malignant syndrome, risperidone, case report

Abstract

Objective. To present a case of a patient diagnosed with paranoid schizophrenia, in whom neuroleptic malignant syndrome (NMS) has emerged in the course of risperidone treatment.
Case report. The patient aged 32, diagnosed with paranoid schizophrenia, has been treated for a few years. Following an approximately 1-year risperidone monotherapy he manifested classical NMS symptoms. The episode was isolated and on risperidone treatment discontinu-ation has never recurred. No NMS symptoms were induced during earlier treatment with clozapine or olanzapine in combination with risperidone.
Commentary. A possibility of NMS onset should be taken into account in patients treated with risperidone, even after a long-term treatment with the drug.

Address for correspondence:
Dr Krzysztof Krysta
Katedra i Klinika Psychiatrii i Psychoterapii Śląskiego Uniwersytetu Medycznego w Katowicach
ul. Ziołowa 45/47, 40-635 Katowice
tel/fax 0-32-2059260
e-mail: krysta@mp.pl